Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Period (or lack thereof) after Paragard removal
avatar
Rooneyma posted:
I had my Paragarad IUD removed on May 16th. It had been in for 3 1/2 years. During that entire time I never missed a period, and pretty much had a cycle of 26-28 days...never longer than 28 days, shorter if anything. When it was removed, it would have been right around the time I was ovulating. I had some pretty heavy bleeding right after it was removed but it stopped within a couple hours. I was supposed to start my period on the 28th, I'm now 3-5 days late and have no clue if its because of the IUD removal or not. I've tried 3 different pregnancy tests and they all come up negative. I have symptoms of pregnancy/PMS (sore breasts, moodiness) but have yet to start. This is a non-hormonal IUD so I wasn't expecting any changes to my cycle. Just like to know if anyone has had a similar experience or how things went for you after having Paragard removed. Thanks!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Rooneyma: I would concur with your assessment. I would not expect removal of the non-hormonal Paragard to delay your menstrual period. If your IUD was removed around the time of ovulation (May 16th) one would hope that your three pregnancy tests would be accurate. This would be especially true if the least test was five days after the date of missed flow.

If the pregnancy test is negative then the next most common cause of a missed period is not having ovulated that cycle. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed period.

If you have been several months without a period, a gynecologist may give you some progesterone in a pill form (eg Provera 10 mg for 5 days). Within 48-72 hours after stopping the progesterone your "progesterone blood level" will fall, triggering the release of the lining that has been building up. Many women report that these periods are very heavy-- as though several months of lining are shed.

Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with partners, finances), increased body weight, anorexia, rotating shifts at work, etc. In your specific case, I cannot identify an overt reason for a missed ovulation.

If your flow does not start, recheck a pregnancy test. If your normal cycle does not reset it self within the next two months, contact your GYN. If you develop pelvic pain (eg ovarian cyst) call your GYN for an exam promptly.

Hope this was a coincidental event since your flows have always been very regular.

Yours,
Jane
 
avatar
Rooneyma replied to Jane Harrison Hohner, RN, RNP's response:
Thanks so much Jane. Luckily my period started today so I'm feeling much better. I'm planning a big 50th birthday party for my mom and think the stress of it is probably what knocked me off my normal cycle. That feeling of not knowing is just the worst!


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
51 of 101 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.